Minnesota, 2023

Hail and Damaging Winds in Minnesota, September 5, 2023

September 5, 2023 · NWS DLH · 27 events in 6 counties and zones

Thunderstorms developed ahead of a cold front moving across northern Minnesota during the afternoon hours of the 5th. Storms along the Iron Range of northeastern Minnesota were quite strong and produced damaging winds from the Hibbing area northeast to the Isabella area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$67,000
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Thunderstorms developed ahead of a cold front moving across northern Minnesota during the afternoon hours of the 5th. Storms along the Iron Range of northeastern Minnesota were quite strong and produced damaging winds from the Hibbing area northeast to the Isabella area. Widespread tree damage was observed along with concentrated corridors of more significant damage. NWS meteorologists performed a storm survey of the hardest hit areas near Aurora and Hoyt Lakes and found damage indicative of straight line winds in excess of 90 mph. Additional storms were seen elsewhere across the region that produced minor tree damage and marginally severe hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Sep 5, 11:46 AM CST, 2 hours 10 minutes earlier.

Area forecast discussion, Sep 5, 11:46 AM CST, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1246 PM CDT Tue Sep 5 2023

.DISCUSSION...(Today through Monday)
Issued at 337 AM CDT Tue Sep 5 2023

Summary: One more day of heat before more fall-like temperatures
arrive. Showers and thunderstorms are expected today into
Wednesday morning, some of which could be severe. Seasonable
temperatures continue through the weekend.

An upper level trough continues to push east over the Northern
Plains early this morning, bringing an area of showers and storms
along a front across North and South Dakota, as well as NW
Minnesota.

As this trough pushes east, the associated frontal region will bring
increasing chances of precipitation to the area through the day.
Most of the day Tuesday will be spent within the warm sector of this
low pressure, making for another warm day in the 80s and low 90s for
much of the Northland. An initial impulse pushing up the front may
lead to a line of showers and strong storms from the Brainerd Lakes
to the International Border that develops through mid morning.
Severe storms are not expected with this line.

As more widespread forcing arrives this afternoon along with peak
heating, some severe storms should be possible, re-igniting along
the front and following the morning's storms. MLCAPE of 1500-2500
J/kg, steep low and mid level lapse rates, and 0-6km shear of 30-40
knots should be able lead to some scattered severe storms embedded
within widespread precipitation. As the frontal zone sweeps east
across the region, discrete storms may be able to develop into one
or two areas of multi-cellular line of storms or even an MCS type
structure. Primary time for the severe threat would probably be in
the mid afternoon to late evening period. Winds up to 70 mph and
golf ball size hail are the primary hazards. The atmosphere will
also be very rich in moisture with PWATs exceeding 1.5", and some
models calling for over 2". Rain will likely be torrential under any
thunderstorms that develop, which could lead to quick heavy
accumulations and minor flash flooding. Over an inch of rain is
possible for portions of the area, especially over the MN Arrowhead,
Twin Ports, and over much of northwest Wisconsin, with some locally
heavier rainfall totals over 2 inches. With initially discrete
storms, there is a very minor threat for tornados, but this should
dissipate as storm mode becomes more multicellular.

Into Wednesday, precipitation should become predominantly wrap-
around rain showers in the occluded quadrant of the low pressure
system, which may bring some additional light rain and a serious
cool down. Expect high temperatures Wednesday and Thursday to be in
the 50s and 60s with dewpoints in the 40s and 50s - much more
seasonable! Overnight lows are currently forecasted to drop into the
40s Thursday and Friday morning with some isolated low temperature
in the upper 30s Friday morning, so if temperatures trend down
further we'll have to keep an eye out for frost potential, which
will be quite the whiplash from current temperatures!

With this cool airmass Wednesday and Thursday, some lake effect
precipitation may be possible. With 850mb temperatures around 4-8C
and Lake Superior water temperatures around 14-18C, good lapse rates
should be present, with a good north-northeast fetch. Some lake
effect rain showers or drizzle and low clouds could stick around the
South Shore through Thursday, dissipating west to east as slightly
warmer temperatures aloft push back in. There will be a slight warm
up into the week, but generally expect temperatures to stay in a
more seasonable range.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1246 PM CDT Tue Sep 5 2023

Waves of showers and thunderstorms will move across the terminals
today and tonight, with some stronger storms with strong gusty
winds and hail possible. Storm coverage will gradually increase in
coverage this afternoon and evening. Storms should bring a period
of IFR conditions in TSRA, and have included some TEMPO groups in
the periods most likely to get storms. The storms will slowly
transition to an area of rain showers and a large area of MVFR/IFR
cielings with MVFR visibilities which should linger through much
of the remainder of the TAF period. Some improvement to at least
MVFR is expected for KBRD and KINL after 15z.

&&

.MARINE...
Issued at 337 AM CDT Tue Sep 5 2023

Calm and variable winds overnight are expected to recreate
yesterday's pattern through the day today, but with slightly calmer
magnitudes. Southerly winds for areas east of Bayfield, including
portions of the Apostles, with northeasterly winds elsewhere. Those
southerly winds will then back through the afternoon and evening
with an approaching front. Overnight into Wednesday, expect all
winds to become north-northeast and strengthen into the day
Wednesday. Especially for areas around the Apostles, strong NNW
winds should last through Thursday, with lingering high waves into
Thursday evening. Small craft advisories have been issued for all
nearshore zones except Two Harbors to Duluth, where winds are
currently expected to be somewhat offshore and stay slightly lower.
Near Grand Portage, some gale-force gusts may be possible Wednesday
afternoon.

Thunderstorms, some strong and severe, are expected to push across
the lake late this afternoon into the evening, with light rain
continuing through Wednesday morning. Primary hazards with storms
will be strong winds and large hail, as well as torrential
downpours.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  89  58  64  50 /  80  90  60  10
INL  79  52  61  43 /  80  50  20   0
BRD  87  56  64  48 /  70  70  20   0
HYR  90  59  68  47 /  70  80  70  20
ASX  92  59  66  50 /  60  90  80  40

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...Small Craft Advisory from 10 AM Wednesday to 4 PM CDT Thursday
     for LSZ121-145>147.

     Small Craft Advisory from 7 AM Wednesday to 4 PM CDT Thursday
     for LSZ140.

     Small Craft Advisory from 7 AM to 10 PM CDT Wednesday for
     LSZ141>143.

     Small Craft Advisory from 10 AM Wednesday to 10 PM CDT Thursday
     for LSZ148.

     Small Craft Advisory from 7 AM Wednesday to 10 PM CDT Thursday
     for LSZ150.

&&

DISCUSSION...Levens
AVIATION...LE
MARINE...Levens
Hazardous weather outlook, Sep 5, 3:32 AM CST, 10 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
432 AM CDT Tue Sep 5 2023

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-060945-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
432 AM CDT Tue Sep 5 2023

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Today and Tonight

Thunderstorms are likely today into Wednesday. Scattered severe
storms are possible over much of the Northland this afternoon and
evening. Potential severe hazards include damaging winds up to 70
mph and large hail up to golf ball size. Secondary threats
include a low chance for a tornado and localized heavy rainfall
that could lead to minor flash flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A few thunderstorms will linger into Wednesday, particularly over
northwest Wisconsin.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotters may be needed this afternoon and evening.

LSZ121-140>148-150-060945-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
432 AM CDT Tue Sep 5 2023

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...Today and Tonight

Thunderstorms are possible this afternoon into tonight. A few
storms may be severe this afternoon and evening, with gusty winds
and large hail to the size of golf balls as the main threats.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A few thunderstorms will linger into Wednesday.

North to northeast winds Wednesday into Thursday will create
hazardous conditions, especially for smaller vessels. The
strongest winds, with gusts of 25 to around 30 knots, will occur
Wednesday into Wednesday night. A few gale force gusts may be
possible Wednesday afternoon near Grand Portage.

Rothstein

More information may be obtained at the following web address:
http://www.weather.gov/duluth

The radar

The Duluth radar (KDLH), 72 km away, was scanning. The volume nearest the first event began at 19:56 UTC.

Open the radar archive at this moment

Event by event

19 thunderstorm wind, 8 hail. Local standard time, as filed.

Thunderstorm Wind, St. Louis

When
September 5, 1:56 PM CST to 1:58 PM CST
Where
St. Louis County, 0.47 mi W of Spruce
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.430, -92.590

Numerous trees were down onto power lines just off County Road 7 near Old Mesaba and Ramshaw roads and the CN Railroad tracks. Tree limbs ranged in diameter from 4 to 12 inches and were broken about 20 feet off the ground. The trees were a mix of popples, pines and maples.

Thunderstorm Wind, St. Louis

When
September 5, 2:20 PM CST to 2:22 PM CST
Where
St. Louis County, 3.87 mi WNW of Polo
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
47.450, -92.340

Strong winds with the storms knocked down several trees along Vermilion Trail.

Thunderstorm Wind, St. Louis

When
September 5, 2:30 PM CST to 2:32 PM CST
Where
St. Louis County, 3.58 mi NNE of Makinen
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
47.420, -92.350

Photos were received showing several small to medium sized trees that were down along with power lines down as well.

Thunderstorm Wind, St. Louis

When
September 5, 2:30 PM CST to 2:32 PM CST
Where
St. Louis County, 3.45 mi WNW of Polo
Measured
65 kt (75 mph) estimated gust
Property damage
$30,000
Reported by
NWS Storm Survey
Coordinates
47.443, -92.335

Numerous trees were uprooted or snapped off along Bass Lake Road. One of the trees fell onto an RV causing extensive damage to the RV.

Thunderstorm Wind, St. Louis

When
September 5, 2:31 PM CST to 2:33 PM CST
Where
St. Louis County, 3.1 mi NNE of Polo
Measured
93 kt (107 mph) estimated gust
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
47.460, -92.240

Numerous 12 inch plus diameter pine trees were snapped or uprooted at the location with one of the trees falling on an outbuilding. The tree diameter was estimated from photos taken during the survey.

Thunderstorm Wind, St. Louis

When
September 5, 2:32 PM CST to 2:34 PM CST
Where
St. Louis County, 3.58 mi NNE of Polo
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
NWS Storm Survey
Coordinates
47.470, -92.250

Vinyl siding was peeled off of a garage by the storm.

Thunderstorm Wind, St. Louis

When
September 5, 2:32 PM CST to 2:34 PM CST
Where
St. Louis County, 3.73 mi NNE of Polo
Measured
76 kt (87 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
47.470, -92.240

Multiple 12 to 18 inch pine trees were snapped at the location. The diameter was estimated from photos taken during the survey.

Thunderstorm Wind, St. Louis

When
September 5, 2:40 PM CST to 2:42 PM CST
Where
St. Louis County, 1.56 mi WSW of Allen
Measured
60 kt (69 mph) estimated gust
Reported by
Broadcast Media
Coordinates
47.510, -92.150

Photos were received of large tree limbs at least two feet in diameter down in Hoyt Lakes.

Thunderstorm Wind, St. Louis

When
September 5, 2:42 PM CST to 2:44 PM CST
Where
St. Louis County, 0.93 mi W of Allen
Measured
82 kt (94 mph) estimated gust
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
47.520, -92.140

A large evergreen tree was uprooted and fell onto a garage. The estimated diameter of the tree was 14 to 18 inches based on photos taken on the scene.

Thunderstorm Wind, St. Louis

When
September 5, 2:43 PM CST to 2:45 PM CST
Where
St. Louis County, 1.67 mi SE of Allen
Measured
81 kt (93 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
47.500, -92.100

Multiple eight to 12 inch diameter pine trees were uprooted with the diameter of the trees estimated by photos taken on site.

Thunderstorm Wind, St. Louis

When
September 5, 2:45 PM CST to 2:47 PM CST
Where
St. Louis County, 3.48 mi SE of Allen
Measured
78 kt (90 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
47.490, -92.060

Multiple eight to ten inch pine and aspen trees were snapped or uprooted with the diameter estimated by photos taken during the survey.

Hail, St. Louis

When
September 5, 2:50 PM CST to 2:52 PM CST
Where
St. Louis County, 1.56 mi WSW of Allen
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.510, -92.150

Hail, Crow Wing

When
September 5, 3:11 PM CST to 3:13 PM CST
Where
Crow Wing County, 1.18 mi NE of Ft Ripley
Measured
2 in hail
Reported by
Broadcast Media
Coordinates
46.180, -94.350

Thunderstorm Wind, Lake

When
September 5, 3:17 PM CST to 3:19 PM CST
Where
Lake County, 2.5 mi SE of Sawbill Lndg
Measured
55 kt (63 mph) estimated gust
Reported by
CoCoRaHS
Coordinates
47.700, -91.590

The storm blew the top off of a white pine tree and the spotters location.

Hail, Crow Wing

When
September 5, 3:25 PM CST to 3:27 PM CST
Where
Crow Wing County, 1.38 mi N of Crow Wing
Measured
1.25 in hail
Reported by
Public
Coordinates
46.300, -94.280

Thunderstorm Wind, Lake

When
September 5, 3:25 PM CST to 3:27 PM CST
Where
Lake County, 9.77 mi S of Sawbill Lndg
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
COOP Observer
Coordinates
47.590, -91.650

Many large trees were snapped off ten feet above the ground with trees nearby uprooted in areas with thin or wet soils. One tree limb was through the metal roof of a cabin.

Thunderstorm Wind, Lake

When
September 5, 3:25 PM CST to 3:27 PM CST
Where
Lake County, 2.92 mi SSW of Sawbill Lndg
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
47.690, -91.640

Several large trees were snapped and a 24 inch diameter tree was uprooted.

Thunderstorm Wind, Lake

When
September 5, 3:38 PM CST to 3:40 PM CST
Where
Lake County, 3.32 mi ENE of Forest Center
Measured
55 kt (63 mph) estimated gust
Reported by
Broadcast Media
Coordinates
47.810, -91.250

Numerous trees were reported down on Boga Lake in the Boundary Waters Canoe Area Wilderness.

Thunderstorm Wind, Lake

When
September 5, 3:45 PM CST to 3:47 PM CST
Where
Lake County, 3.32 mi ENE of Forest Center
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
47.810, -91.250

A photo was received showing a large tree snapped and multiple other trees down around a campsite.

Hail, Cass

When
September 5, 3:51 PM CST to 3:52 PM CST
Where
Cass County, 0.84 mi SW of Lake Shr
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.510, -94.360

Thunderstorm Wind, Aitkin

When
September 5, 4:43 PM CST to 4:44 PM CST
Where
Aitkin County, 2.81 mi NW of Glory
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
46.460, -93.640

Photos were received of several trees that were snapped off.

Thunderstorm Wind, Aitkin

When
September 5, 4:50 PM CST to 4:52 PM CST
Where
Aitkin County, 3.58 mi NNW of Glory
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.480, -93.620

Photos were received showing four pine tree trunks that had been snapped about halfway up. The trees were estimated to be about one foot in diameter.

Hail, Aitkin

When
September 5, 5:02 PM CST to 5:04 PM CST
Where
Aitkin County, 1.43 mi W of Thorp
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
46.480, -93.450

Hail, Aitkin

When
September 5, 5:05 PM CST to 5:07 PM CST
Where
Aitkin County, 3.17 mi WNW of Thorp
Measured
2 in hail
Reported by
Public
Coordinates
46.500, -93.480

Hail, Aitkin

When
September 5, 5:22 PM CST to 5:24 PM CST
Where
Aitkin County, 0.84 mi SW of Mc Gregor
Measured
2 in hail
Reported by
Public
Coordinates
46.610, -93.310

Hail, Aitkin

When
September 5, 5:26 PM CST to 5:27 PM CST
Where
Aitkin County, 0.84 mi NW of East Lake
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
46.560, -93.280

Thunderstorm Wind, Cook

When
September 5, 5:35 PM CST to 5:37 PM CST
Where
Cook County, 2.32 mi W of Hovland
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.850, -90.020

Multiple large trees were down and the power was out.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2023Every state in 2023This day in weather historyWarnings in Minnesota, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1140719, 1140724, 1140722, 1140725, 1140734, 1140730, 1140733, 1140718, 1140735, 1140736, 1140737, 1140704, 1140708, 1140727, 1140703, 1140741, 1140742, 1140721, 1140729, 1140706, 1140726, 1140728, 1140707, 1140710, 1140711, 1140709, 1140723.